What is bupivacaine toxicity?
The toxicity of bupivacaine is more apparent in tissues with high aerobic demand and low tolerance for hypoxia. Clinical symptoms of LA toxicity are seizures, cardiac arrhythmias, and hypotension (Table 1). From these clinical features, LA toxicity is expected to be derived from mitochondrial dysfunction.
What is local anesthetic systemic toxicity?
Local anesthetic systemic toxicity (LAST) is a life-threatening adverse event that may occur after the administration of local anesthetic drugs through a variety of routes. Increasing use of local anesthetic techniques in various healthcare settings makes contemporary understanding of LAST highly relevant.
What are the symptoms of local anaesthetic toxicity?
Initial signs and symptoms include agitation, confusion, dizziness, drowsiness, dysphoria, auditory changes, tinnitus, perioral numbness, metallic taste, and dysarthria. Without adequate recognition and treatment, these signs as symptoms can progress to seizures, respiratory arrest, and/or coma.
Can you overdose on bupivacaine?
If bupivacaine is administered by a healthcare provider in a medical setting, it is unlikely that an overdose will occur. However, if overdose is suspected, seek emergency medical attention.
Why is bupivacaine more cardiotoxic than ropivacaine?
Physicochemical characteristics, such as lipophilicity and molecular weight, are different between ropivacaine and bupivacaine and are caused by the replacement of the butyl- by a propyl-group. These appear to be significant factors that modulate potential cardiotoxic effects.
Why does local anaesthetic toxicity occur?
Local anaesthetic toxicity generally occurs as a result of therapeutic error. Situations leading to toxicity include inadvertent venous or arterial injection as well as too high a dose of ingested or topically administered local anaesthetic-containing preparations.
Which of the following is the most cardiotoxic local anesthetics drug?
Bupivacaine is the most cardiotoxic of the LAs (Table 3.10), the cardiotoxic effects being enhanced by hypoxia, hypercapnia, acidosis and hyperkalaemia.
What is the most common adverse reaction to local anesthetic?
Most emergencies are not due to reactions to the local anesthetic itself, but to the anxiety associated with the injection. The most common reaction is the psychogenic response commonly known as syncope, or fainting.
How is bupivacaine toxicity treated?
Lidocaine has been used successfully in bupivacaine-induced dysrhythmias, but its additive CNS toxicity is still a major concern. In patients who do not respond to standard resuscitative measures, some case reports have indicated that the use of cardiac pacing and cardiopulmonary bypass may improve the outcome.